Increased risk of microscopic colitis with use of proton pump inhibitors and non-steroidal anti-inflammatory drugs
American Journal of Gastroenterology , Volume 110 - Issue 5 p. 749- 759
OBJECTIVES:Microscopic colitis (MC) is characterized by chronic watery diarrhea. Recently, several drugs were reported to increase the risk of MC. However, studies lacked a clear exposure definition, did not address duration relationships, and did not take important biases into account. We estimated the risk of MC during drug use.METHODS:This is a population-based nested case-control study using a Dutch primary care database (1999-2013). Incident MC cases (aged ≥18 years) were matched to community-based and colonoscopy-negative controls on age, sex, and primary care practice. Drug use was assessed within 1 and 2 years before the index date. Adjusted odds ratios (OR) were calculated by conditional logistic regression.RESULTS:From the source population of 1,458,410 subjects, 218 cases were matched to 15,045 community controls and 475 colonoscopy-negative controls. Current use (≤3 months) of proton pump inhibitors (PPIs), nonsteroidal anti-inflammatory drugs (NSAIDs), selective serotonin reuptake inhibitors, low-dose aspirin, angiotensin-converting enzyme (ACE) inhibitors and beta-blockers significantly increased the risk of MC compared with never use in community controls. Adjusted ORs ranged from 2.5 (95% confidence interval (CI): 1.5-4.2) for ACE inhibitors to 7.3 (95% CI: 4.5-12.1) for PPIs in the year prior to the index date. After accounting for diagnostic delay, only use of NSAIDs, PPIs, low-dose aspirin, and ACE inhibitors increased the risk of MC. Compared with colonoscopy controls, only use of PPIs (OR-adjusted 10.6; 1.8-64.2) and NSAIDs (OR-adjusted 5.6; 1.2-27.0) increased the risk of MC.CONCLUSIONS:NSAIDs and PPIs are associated with an increased risk of MC. The association of MC with use of the other drugs is probably explained by worsening of diarrhea/symptoms rather than increasing the risk of MC itself.
|American Journal of Gastroenterology|
|Organisation||Department of Medical Informatics|
Masclee, G.M.C, Coloma, P.M, Kuipers, E.J, & Sturkenboom, M.C.J.M. (2015). Increased risk of microscopic colitis with use of proton pump inhibitors and non-steroidal anti-inflammatory drugs. American Journal of Gastroenterology, 110(5), 749–759. doi:10.1038/ajg.2015.119